Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Lincoln, IL

August 1, 2003Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 1, 2003, 3:37 PM CDT for Marshall County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 3:37 PM CDT (20:37 UTC)
Expired
Aug 1, 2003, 4:30 PM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 012037
SVRILX
ILC123-012130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF SPARLAND...OR ABOUT 9
  MILES NORTHWEST OF LACON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPARLAND
  LACON
  VARNA
  HENRY
  LACON 

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4111 8957 4102 8965 4096 8923 4107 8908

$$

EH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:40 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CDT FRI AUG 1 2003

MAIN FCST CONCERNS STEM AROUND PCPN CHANCES/TIMING FOR THE NEXT FEW
DAYS. SVR WEATHER THREAT LATE THIS AFTERNOON/EVENING ALSO SOMEWHAT
PROBLEMATIC. PATTERN EXPECTED TO REMAIN RATHER ACTIVE INTO EARLY
NEXT WEEK AS DEEP TROFF ALOFT IS SLOW TO MOVE EAST WHILE RIDGE OVER
THE WEST-ROCKY MTN STATES PRETTY MUCH STAYS IN PLACE. NUMEROUS-HARD
TO TIME SHORTWAVES IN THE FLOW...COUPLED WITH DAYTIME HEATING WILL
KEEP CHC POPS GOING FOR THE NEXT FEW DAYS AT LEAST. ALL IN ALL DID
NOT MAKE MANY CHANGES TO THE DATABASE.

FAIRLY UNSTABLE AIRMASS IN PLACE EARLY THIS AFTERNOON WITH WEAK COLD
FRONT ACROSS NORTHERN AND WESTERM IL EXTENDING SW INTO MO. SFC
DEWPOINTS CREEPING UP INTO THE LOW 70S. CONVECTION SO FAR HAS BEEN
ALONG A RFD-ORD LINE WHERE THE CAP IS THE WEAKEST. 18Z ILX SOUNDING
SHOWING WEAK WIND FIELDS BUT VERY UNSTABLE AIRMASS IN PLACE
OTHERWISE...ALONG WITH STEEP LAPSE RATE. WITH PEAK HEATING
APPROACHING ALONG WITH SLOW MOVING FRONT EXPECT TSRA...SOME SVR TO
START FIRING WITHIN THE NEXT COUPLE HOURS. ACTIVITY TO WEAKEN
SOMEWHAT INTO THE EVENING HOURS AND SLOWLY MOVE E-SE. BEST CHC POPS
SHOULD BE ACROSS THE FAR SOUTH TONIGHT. HEAVY RAIN POSSIBLE FAR
SOUTH ALSO...MAINLY LATE AS MODELS INDICATE A LOW/MCS TYPE EVENT
TONIGHT OVER MO MOVE EAST INTO S IL. MODELS ALL SHOWING DIFFERENT
PICTURES TONIGHT AS FAR AS AREAL AND TEMPORAL COVERAGE OF PCPN.

KEPT CHC POPS GOING IN THE DATABASE FOR SAT WITH BEST CHCS STILL
APPEARING TO BE S-SE ZONES ALONG/NEAR WEAKENING FRONT. TEMPS LOW TO
MID 80S THE NEXT 2-3 DAYS. KEPT CHC POPS GOING SUNDAY IN CYCLONIC
FLOW ALOFT/SHORTWAVES AND HEATING. ALSO KEPT CHC POPS GOING RIGHT ON
INTO MONDAY AS MODELS DEVELOP WARM FRONT OVER THE AREA.

GFS TRIES TO BRING MCS TYPE ACTIVITY ACROSS MO AND S IL LATE TUE
NIGHT/WED. KEPT THE ZONES DRY FOR NOW AS IT LOOKS LIKE THIS WILL
STAY SOUTH OF THE AREA BUT WILL HAVE TO MONITOR SUBSEQUENT MODEL
RUNS FOR THIS FEATURE. LIKEWISE...GFS BRINGS QPF INTO THE AREA AGAIN
ON THURS BUT THIS LOOKS FISHY (AND TO DRY) SO HOLDING OFF ON
INTRODUCING ANY POPS ATTM. KEPT FRIDAY DRY ALSO. TEMPS THRU THE
PERIOD BASICALLY MID 60S LOWS TO MID 80S HIGHS.

MOS TEMPS SIMILAR...MOS POPS ALL HAVE A DIFFERENT FLAVOR...BASICALLY
USING A BLEND FOR NOW.

ISC GRIDS LOOK CLOSE. FURTHER COORDINATION WELCOME. ALL GRIDS SENT
EARLIER.

.ILX...NONE.

HALL
Hazardous weather outlook, Aug 1, 10:50 AM CDT, 4 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON INTO THE OVERNIGHT HOURS. LARGE
HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN SEVERE WEATHER
THREAT. A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A FRONTAL
BOUNDARY MOVING ACROSS ILLINOIS THIS AFTERNOON AND TONIGHT WILL
IGNITE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY MAINLY
ALONG AND SOUTHEAST OF I-70. LARGE HAIL AND DAMAGING DOWNBURST WIND
GUSTS WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT. THE STRONG UPPER
LEVEL DISTURBANCE OVER THE ARROWHEAD OF MINNESOTA WILL DIG SOUTHEAST
INTO THE GREAT LAKES THIS WEEKEND. THIS WILL KEEP A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS GOING THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THIS AFTERNOON AND TONIGHT.  THIS COULD BE A DANGEROUS
SITUATION

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.